Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Nashville, TN

May 1, 2016Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2016, 3:42 PM CDT for Montgomery County, Tennessee. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 3:42 PM CDT (20:42 UTC)
Expired
May 1, 2016, 4:15 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 30 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:46 PM CDTHAIL 0.7Clarksville, TN
May 1, 3:55 PM CDTTSTM WND DMG8 Ese Clarksville, TNA FEW TREES AND POWER LINES WERE BLOWN DOWN IN THE SANGO AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS54 KOHX 012042
SVROHX
TNC125-012115-
/O.NEW.KOHX.SV.W.0029.160501T2042Z-160501T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  CLARKSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE AND CUNNINGHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3655 8714 3655 8712 3654 8712 3647 8713
      3646 8712 3644 8715 3642 8715 3643 8717
      3641 8718 3641 8721 3636 8726 3639 8748
      3655 8748 3659 8713
TIME...MOT...LOC 2042Z 270DEG 30KT 3647 8739 

HAIL...1.00IN
WIND...60MPH
 
$$

SHAMBURGER
2 follow-up statements
791 
WWUS54 KOHX 012049
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT SUN MAY 1 2016

TNC125-012115-
/O.CON.KOHX.SV.W.0029.000000T0000Z-160501T2115Z/
MONTGOMERY TN-
349 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN MONTGOMERY COUNTY...

AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLARKSVILLE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 345 PM...DIME SIZE HAIL WAS
         REPORTED IN CLARKSVILLE WITH THIS STORM. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE AND CUNNINGHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3655 8714 3655 8712 3654 8712 3647 8713
      3646 8712 3644 8715 3642 8715 3643 8717
      3641 8718 3641 8721 3636 8726 3638 8744
      3655 8744 3659 8713
TIME...MOT...LOC 2048Z 269DEG 27KT 3646 8734 

HAIL...1.00IN
WIND...60MPH
 
$$

SHAMBURGER
825 
WWUS54 KOHX 012101
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT SUN MAY 1 2016

TNC125-012115-
/O.CON.KOHX.SV.W.0029.000000T0000Z-160501T2115Z/
MONTGOMERY TN-
401 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN MONTGOMERY COUNTY...

AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF CLARKSVILLE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3655 8714 3655 8712 3654 8712 3647 8713
      3646 8712 3644 8715 3642 8715 3643 8717
      3641 8718 3641 8721 3636 8726 3637 8735
      3656 8734 3659 8713
TIME...MOT...LOC 2100Z 270DEG 30KT 3646 8721 

HAIL...1.00IN
WIND...60MPH
 
$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT SUN MAY 1 2016

.DISCUSSION...A ROLLER COASTER SPRING WX PATTERN IS AHEAD THIS
WEEK FOR MIDDLE TENNESSEE...INCLUDING SEVERE STORMS...RAIN...AND
PERHAPS EVEN A LITTLE FROST.

IN THE NEAR TERM...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR ABOUT THE NORTHWEST HALF OF MID TN LATE THIS AFTERNOON AND
EARLY EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE
CONCERNS...WITH VERY LOW TORNADO THREAT. STORMS ARE MAINLY
DIURNAL...AND SHOULD DIMINISH WITH SUNSET. TEMPS CLIMBING INTO THE
LOWER 80S FOR MANY AREAS...WITH DEW POINTS IN THE LOW TO MID
60S...ARE PUSHING CAPES OVER 1500 J/KG THIS AFTERNOON. SHEAR WILL
INCREASE AS 700-500 MB LAYER WINDS EXCEED 50KT.

THE COLD FRONT MOVING INTO MID TN WILL STALL OVER THE AREA LATE
TONIGHT INTO MONDAY AS ANOTHER SHORTWAVE AND SURFACE LOW MOVE
ALONG THE BOUNDARY. THIS WILL BRING WIDESPREAD RAIN AND A FEW
THUNDERSTORMS ON MONDAY. WE DO NOT ANTICIPATE SEVERE STORMS
MONDAY. RAINFALL AMOUNTS FROM ONE HALF TO 1 INCH WILL BE
COMMON...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE OVER THE
SOUTHEAST AND PLATEAU WHERE CONVECTION PROBS ARE HIGHER.

THIS SYSTEM FINALLY GETS THE PUSH IT NEEDS TO EXIT THE REGION ON
TUESDAY AS SEVERAL SHORTWAVE TROUGHS ROUND THE BASE OF THE LARGER
SCALE TROUGH OVER THE EASTERN CONUS. THESE COUPLE OF SHORTWAVES
ARE GOING TO BE THE DRIVING INFLUENCE IN A DRASTIC PATTERN CHANGE.
DURING THE TRANSITION...THE DISTURBANCES WILL BRING A SMALL
CHANCE FOR SOME LIGHT RAIN TUESDAY AND WEDNESDAY...WITH NEAR
NORMAL TEMPERATURES. BY LATE WEEK...A DEEP LONGWAVE TROUGH WILL IN
PLACE OVER THE EASTERN STATES...WITH GENERALLY DRY CONDITIONS AND
BELOW NORMAL TEMPERATURES. HIGHS WILL ONLY BE IN THE 60S FOR MUCH
OF THE AREA THURSDAY AND FRIDAY. OVERNIGHT LOWS WILL DROP INTO THE
LOWER 40S FOR MANY AREAS...WITH MID TO UPPER 30S AND PATCHY FROST
POSSIBLE FOR THE UPPER CUMBERLAND FRIDAY MORNING.

NEXT WEEKEND LOOKS DRY...WITH THE WX ROLLER COASTER HEADING
UPHILL AGAIN AS HIGHS CLIMB THROUGH THE 70S...AND PERHAPS INTO THE
LOWER 80S AGAIN BY NEXT MONDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

CIGS HAVE IMPROVED TO MVFR/VFR AT AREA AIRPORTS. TSRA DEVELOPING
OVER WEST KY/TN EXPECTED TO AFFECT CKV/BNA BETWEEN 20-00Z...WITH
ACTIVITY WEAKENING AND POSSIBLY BRINGING -SHRA TO CSV. MVFR CIGS
RETURN TO ALL AIRPORTS OVERNIGHT AHEAD OF NEXT WAVE...WHICH WILL
BRING -SHRA/-TSRA TO AIRPORTS ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  73  54  70  50 /  60  80  40  20  10
CLARKSVILLE    56  70  51  67  49 /  30  60  20  20  10
CROSSVILLE     60  72  54  66  48 /  50  90  70  20  20
COLUMBIA       61  72  53  69  49 /  60  80  40  20  10
LAWRENCEBURG   62  73  54  70  49 /  60  90  40  20  10
WAVERLY        58  72  50  70  49 /  30  70  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION........55/SHAMBURGER
LONG TERM..................13
Hazardous weather outlook, May 1, 11:29 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CDT SUN MAY 1 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-021630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1129 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

13

In the hours before

Special weather statement, May 1, 1:57 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT SUN MAY 1 2016

TNZ005-012000-
STEWART TN-
157 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 300 PM
CDT...

AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7
MILES SOUTH OF MURRAY KENTUCKY...MOVING EAST AT 25 MPH.

NICKEL SIZE OR LARGER HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM AS IT MOVES INTO STEWART COUNTY.

LOCATIONS IMPACTED INCLUDE...
DOVER...AND LAND BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAND BETWEEN THE LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3647 8805 3649 8806 3653 8803 3663 8805
      3661 8772 3635 8775 3633 8780 3633 8784
      3634 8791 3635 8794 3636 8799 3645 8806
TIME...MOT...LOC 1855Z 277DEG 21KT 3651 8827

SHAMBURGER
Special weather statement, May 1, 3:18 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CDT SUN MAY 1 2016

TNZ005-006-012100-
MONTGOMERY TN-STEWART TN-
318 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND CENTRAL
MONTGOMERY COUNTIES UNTIL 400 PM CDT...

AT 317 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BIG ROCK...OR NEAR INDIAN MOUND...MOVING EAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...PALMYRA...INDIAN MOUND AND WOODLAWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3641 8724 3640 8770 3659 8774 3664 8748
      3664 8728
TIME...MOT...LOC 2017Z 260DEG 23KT 3650 8763

SHAMBURGER
Special weather statement, May 1, 3:25 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SUN MAY 1 2016

TNZ005-023-012115-
STEWART TN-HOUSTON TN-
325 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND HOUSTON
COUNTIES UNTIL 415 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF TENNESSEE RIDGE...OR 10 MILES WEST OF ERIN...MOVING EAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ERIN...TENNESSEE RIDGE...CUMBERLAND CITY AND HOUSTON COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3645 8761 3634 8759 3620 8758 3620 8766
      3622 8769 3623 8772 3625 8780 3623 8784
      3624 8794 3631 8795 3635 8798
TIME...MOT...LOC 2024Z 269DEG 18KT 3632 8789

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:49 AM CDTSpecial Weather StatementOHXClay, Macon41 min
May 1, 1:57 PM CDTSpecial Weather StatementOHXStewart63 min
May 1, 2:14 PM CDTSevere Thunderstorm WarningOHXStewart46 min
May 1, 2:56 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart24 min
May 1, 3:18 PM CDTSpecial Weather StatementOHXMontgomery42 min
May 1, 3:25 PM CDTSpecial Weather StatementOHXHouston50 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson36 min
May 1, 4:45 PM CDTSpecial Weather StatementOHXRobertson45 min
May 1, 4:50 PM CDTSpecial Weather StatementOHXDickson25 min
May 1, 5:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson34 min
May 1, 5:30 PM CDTSpecial Weather StatementOHXPerry45 min
May 1, 5:39 PM CDTSevere Thunderstorm WarningOHXWilliamson36 min
May 1, 6:15 PM CDTSpecial Weather StatementOHXWilliamson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.